Hand–foot syndrome

Woman experiencing pain and numbness in her hand

What are the symptoms?

This is pain, swelling and redness of your hands and/or your feet. It can look like sunburn, where your skin begins to peel as well. Your skin may feel tight, tender or like it’s burning. It might not always be seen if it just happens on your feet. It can also cause blisters.

Symptoms often appear a few weeks after you start treatment with certain chemotherapy or other cancer drugs.

What causes it?

It is due to small amounts of chemotherapy or other drugs leaking out of the tiny blood vessels in the palms of your hands and soles of your feet, damaging the surrounding tissues. 

How is it treated?

The drug dosage may need to be reduced or stopped. Your doctor can also prescribe medication to relieve any pain or anti-inflammatory or pain relief creams. They can also advise you on what creams to use.

It is temporary and will improve once treatment stops. 

What should I do if I have symptoms?

Tell your doctor straight away if you get this side-effect. They may need to adjust your treatment. 

Hints and tips – hand-foot syndrome

  • Take good care of your skin.
  • Use mild or unperfumed soaps, shampoo and cleaning products.
  • Use a moisturiser to stop your skin drying out.
  • Avoid extremes of heat such as hot baths or showers, saunas and exposure to the sun.
  • Wear comfortable shoes. Avoid shoes that put pressure on points of your feet. You may want to put insoles in your shoes to avoid pressure on the soles of your feet. Don’t go barefoot.
  • Don’t rub your skin or put pressure on it. Pat your skin dry with a soft towel. 
  • Ice packs wrapped in a tea towel or cold running water may relieve symptoms.

For more information

Icon: Phone

Phone

1800 200 700

Icon: Email

Email